Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 487, NWS Jackson, MS

July 30, 2005Claiborne County, Hinds County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 30, 2005, 5:32 PM CDT for Claiborne County, Hinds County, Mississippi. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2005, 5:32 PM CDT (22:32 UTC)
Expired
Jul 30, 2005, 5:52 PM CDT
In force
20 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Claiborne County, MS, Hinds County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 72 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.5 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2005-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 919 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2005-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
919 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 302233
SVRJAN
MSC021-049-302300-
/O.NEW.KJAN.SV.W.0487.050730T2232Z-050730T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
532 PM CDT SAT JUL 30 2005

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN HINDS COUNTY IN CENTRAL MISSISSIPPI
  NORTHEASTERN CLAIBORNE COUNTY IN SOUTHWEST MISSISSIPPI

* UNTIL 600 PM CDT

* AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE 
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
  LOCATED OVER ABOUT 8 MILES SOUTHWEST OF LEARNED...AND
  MOVING SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CLAIBORNE COUNTY AT 550 PM CDT
  RURAL HINDS COUNTY AT 550 PM CDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3214 9053 3228 9066 3215 9079 3210 9098
      3192 9082 3199 9072 3205 9072

$$

DAB
1 follow-up statement
000 
WWUS54 KJAN 302252
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
549 PM CDT SAT JUL 30 2005

MSC021-049-302259-
/O.CAN.KJAN.SV.W.0487.000000T0000Z-050730T2300Z/
CLAIBORNE MS-HINDS MS-
549 PM CDT SAT JUL 30 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HINDS AND 
NORTHEASTERN CLAIBORNE COUNTIES IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LEVELS.

HOWEVER...AT 550 PM CDT...WEATHER RADAR SHOWED STRONG THUNDERSTORMS 
CONTINUING OVER SOUTHWESTERN HINDS AND NORTHEASTERN CLAIBORNE 
COUNTIES.  THESE STORMS EXTENDED FROM 10 MILES SOUTHWEST OF 
HERMANVILLE...TO NEAR LEARNED.  WIND GUSTS UP TO 45 MILES AN HOUR 
AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THESE 
STORMS.  LOCALLY HEAVY RAINFALL MAY RESULT IN THE PONDING OF WATER 
ON AREA ROADWAYS AND LOW LYING AREAS.

FURTHER UPDATES WILL BE ISSUED ON THESE THUNDERSTORMS BY YOUR 
NATIONAL WEATHER SERVICE IN JACKSON AS CONDITIONS WARRANT.

LAT...LON 3214 9053 3228 9066 3215 9079 3210 9098
      3192 9082 3199 9072 3205 9072

$$

DAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:54 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 30, 3:54 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
354 PM CDT SAT JUL 30 2005

.DISCUSSION...
MORNING UPDATE WAS NOT QUITE RIGHT...BUT DECIDED NOT TO DO ANOTHER
UPDATE THIS AFTERNOON. HIGHS FOR THE MOST PART WERE IN THE UPPER
80S...LOWERING TEMPS WAS GOOD...EXCEPT AT JAN WHERE TEMP SO FAR HAS
REACHED 91. BACKED OFF OF THE RAIN FOR CENTRAL AREAS...HOWEVER
ISOLATED SHOWERS CONTINUE TO POP UP GENERALLY ALONG AND EAST OF
INTERSTATE 55. A LINE OF SHOWERS WITH A FEW THUNDERSTORMS HAVE DEVELOPED
JUST EAST OF INTERSTATE 55...STRETCHING ACROSS A GOOD PART OF THE
CWA. STORMS NEAR LAWRENCE/JEFFDAVIS AND SIMPSON COUNTIES HAVE NOT
MOVED MUCH IN THE LAST HOUR OR TWO...WILL CONTINUE TO MONITOR. WITH
WEAK NORTHEAST FLOW AND DRIER AIR TO THE WEST...DO NOT EXPECT MUCH
WESTWARD MOVEMENT...MAY GO WITH 10 POPS...BUT LEAVE OUT OF ZONES FOR
NOW FOR AREAS WEST OF INTERSTATE 55...MAINLY ALONG THE RIVER. ALTHOUGH FFG
VALUES ARE NEAR 2-3 INCHES PER HOUR...STORM TOTALS SHOW ISOLATED
AMOUNTS FROM 1-3 INCHES. FOR TONIGHT MAINTAINED A SLIGHT CHANCE OF
SHOWERS FOR THE EASTERN AND SOUTHERN ZONES. THUNDERSTORMS HAVE BEEN
PRETTY ISOLATED THIS AFTERNOON...EXPECT CHANCES TO DECREASE WITH LOSS
OF AFTERNOON HEATING...SO SHOWERS SHOULD BE GOOD LATER
TONIGHT...GENERALLY EAST. FOR SUNDAY MODELS DIFFER A GOOD BIT...ETA
BEING DRY. BASED ON DEVELOPMENT TODAY...DECIDED TO GO WITH GFS. WILL
CONTINUE GOOD CHANCE POPS FOR THE EAST AND SOUTHEAST AND SLIGHT
CHANCE ELSEWHERE. PRETTY MUCH STICKING TO GUIDANCE FOR POPS. AS THE
AREA OF LOW PRESSURE RETROGRADES AND THE TROUGH AXIS SHIFTS WEST
SLIGHTLY...SHOWERS AND THUNDERSTORMS WILL MOVE WEST...THE GFS
SOLUTIONS WAS GOOD. WENT SLIGHTLY COOLER ON THE TEMPS...EXPECTING
CLOUDS TO MOVE IN AROUND 15Z SUNDAY...SO HEATING WILL BE LIMITED.
UPPER 80S/NEAR 90 SEEMED GOOD. MADE SOME SMALL ADJUSTMENTS TO THE
SKY CONDITIONS. THOUGHT CLOUDS WOULD BURN OFF FOR THE NORTHWEST THIS
AFTERNOON AND CONTINUE TO CLEAR THROUGH THE EVENING AS THE RAIN
ENDED. HOWEVER WITH CONVECTION DEVELOPING EVERYWHERE...CLOUDS HAVE
FILLED IN AND MAY BE SLOW TO DISSIPATE IF AT ALL...SO WILL GO BACK
AND INCREASE ALL AREAS TO PARTLY CLOUDY. EVERYTHING ELSE WAS OK.

LONG TERM...A RATHER WET PATTERN LOOKS TO BE IN STORE FOR MOST OF
THE FORECAST AREA FOR THE 1ST PART OF NEXT WEEK (MON-WED). THE UPPER
LEVEL SHEAR AXIS AND INVERTED SFC TROUGH WILL SLOWLY SHIFT WEST AND
SITUATE THEMSELVES OVER MS. ITS HARD TO PINPOINT THE EXACT LOCATION
OR POSITION WHERE THESE FEATURES WILL SET UP. WHAT I HAVE SEEN FROM
THE MODELS LEANS ME TO ORIENT THE AXIS NEAR THE TRACE. AREAS ALONG
AND TO THE RIGHT OF THESE FEATURES WILL HAVE THE BEST RAIN POTENTIAL
EACH AFTERNOON. WITH THAT...THESE ARE THE AREAS I HAVE INCREASED POPS
ABOVE GUIDANCE. AS EACH DAY PASSES...THE BETTER RAIN CHANCES WILL
INCH WESTWARD AND THE WHOLE CWA SHOULD GET INTO THE ACT BY TUE-WED.
DUE TO THE EXPECTED INCREASE IN DEEP MOISTURE AND CONVECTIVE ACTIVITY
FOR THE BEGINNING OF NEXT WEEK...TEMPS WILL LIKELY BE AT OR JUST
BELOW CLIMO. GUIDANCE IS INDICATING THIS SOMEWHAT...BUT I DONT THINK
IT IS GOOD ENOUGH AND I HAVE GONE BELOW GUIDANCE A FEW DEGREES.

FOR THE LATTER HALF OF THE WEEK (THU-SAT) THE CRYSTAL BALL BECOMES A
BIT MORE FOGGY. LATEST GFS(12Z) IS NOW HOLDING ONTO THE UPPER SHEAR
AXIS FOR A FEW MORE DAYS. THIS WOULD MEAN GOOD RAIN CHANCES THROUGH
FRI OR SAT. HOWEVER...I AM NOT READY TO FOLLOW ALONG JUST YET. OTHER
MODELS AND PREV RUNS OF THE GFS WERE INDICATING SOME RIDGING TO OUR
NORTH AND THE SHEAR AXIS WOULD GET PUSHED WESTWARD UNDERNEATH THE
BUILDING RIDGE. DUE TO THIS NEW SOLUTION AND LOW CONFIDENCE...I WILL
STAY WITH THE 00Z GUIDANCE AND LEAVE DAYS 5-7 ALONE. WILL HAVE TO
WAIT FOR A FEW MORE RUNS AND OTHER MODELS TO COME AROUND TO BELIEVE
THE NEW SOLUTION FROM THE GFS. WE WILL GET IT IN A DAY OR TWO.

&&

.AVIATION...
WILL GO WITH VCTS/VCSH FOR JAN...MEI...HBG THROUGH THE EVENING.
ACTIVITY NEAR THE TAF SITES HAS BEEN ISOLATED AT BEST. EXPECTING
ACTIVITY TO CONTINUE THROUGH ABOUT 1 OR 2Z. OTHERWISE SHOULD BE MORE
OF THE SAME FROM THE PAST FEW DAYS...WITH HAZE THROUGH THE EVENING
AND EVENTUALLY PATCHY FOG DEVELOPING. FOR NOW JAN IS THE ONLY SITE
WITH RAIN FALLING...SO NOT EXPECTING ANY DENSE FOG DEVELOPMENT.
VISIBILITIES SHOULD REMAIN ABOVE 3SM. EXPECTING MORE SCATTERED
SHOWERS AND THUNDERSTORMS FOR SUNDAY...BUT THROUGH THE MORNING ONLY
INCLUDED VCSH. WILL PROBABLY LEAVE OUT OF GWO/GLH THROUGH 00Z...BUT
ADD TO JAN AROUND 18Z. EVEN WITH RAIN THIS AFTERNOON...PATCHY FOG
OVERNIGHT AND MORE RAIN SUNDAY...MVFR/VFR CONDITIONS SHOULD PREVAIL.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       71  92  72  92 /  10  20  20  40
MERIDIAN      70  92  70  92 /  20  40  30  50

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

07/CME
Hazardous weather outlook, Jul 30, 3:22 PM CDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
322 PM CDT SAT JUL 30 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
312022-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
322 PM CDT SAT JUL 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH NEXT SATURDAY AUGUST 6TH.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.